Secondary Logo

Journal Logo

Abstracts of the Emirates Society of Emergency Medicine Scientific 2019 Conference (ESEM19), United Arab Emirates, 12–14 December 2019

191. Loperamide abuse associated with cardiac dysrhythmia: case report

Fayyaz, Sidraa; Aqeel, Masoomaa; Wasan, Jaffara

Author Information
European Journal of Emergency Medicine: September 2020 - Volume 27 - Issue - p e12
doi: 10.1097/01.mej.0000697860.10490.3d
  • Free

Loperamide is OTC (over the counter drug) available easily, it is a potent µ-opioid receptor agonist with predominantly peripheral activity, low bioavailability and poor blood–brain barrier penetration. Loperamide exhibits opiate agonist effects on the myenteric plexus, primarily increasing intestinal transit time by decreasing propulsive activity. Secondary peripheral effects are seen at κ-opioid and δ-opioid receptors. Adverse effects like constipation, nausea, and cramping are reported in less than 5% patients taking the prescribed dose of loperamide. Certain cases reports cardiac events as well which include QTc prolongation, brady-arrhythmias, and U waves. Dose not to exceed 16 mg/day. Up to the present time, there are no reports of abuse for its opiate-like abuse but there is proof from case reports that its use is increasing. It is important for physicians to be aware of the potential for side effects, misuse of and dependence on loperamide, with symptoms imitating opiate use. Loperamide’s accessibility, low cost, over-the-counter legal status, and lack of social stigma associated with its use contribute to its potential for abuse.

We describe 1 case of loperamide abuse and subsequent recovery. Management included manual cardiopulmonary resuscitation (CPR), standard advanced cardiac life support (ACLS) and Temporary pacemaker.

Our Patient was 30 years old known case of epilepsy presented with generalized tonic clonic seizures and got intubated in Emergency department secondary to low GCS. Initially he was managed on line of status epileptics and kept on 4 antiepileptic drugs but EEG was unremarkable. Later on found to have QTCs prolongation on digging history patient’s family revealed use of loperamide tablets around 100-120 tablets per day. During stay he had recurrent VT and VFIB for which temporary Pace Maker was applied and got reverted back.

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.